Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

do cortizone shots and iontophoresis effect diabetes?

Posted by Daniel C. on 6/27/02 at 14:09 (088605)

My physical therapist refuses to use iontophoresis on me. I have a history of borderline diabetes. She says that iontophoresis may cause my glucose levels to rise. She also said that this happens when diabetic patients receive cortizone shots. Is any of this true? I hope it is not, because I am suffering. I thought these txs were systematic. If they are, how can it affect the glucose levels?

Re: do cortizone shots and iontophoresis effect diabetes?

Ed Davis, DPM on 6/29/02 at 17:33 (088775)

Cortisone shots allow significantly more 'cortisone' to get into the bloodstream than iontophoresis. I would avoid use of cortisone in a brittle (hard to control) diabetic but would not worry about its use in a person with borderline diabetes. The effect on blood sugar is transient.

Iontophoresis would lead to what is generally an insignificant effect on blood sugar levels. Your physical therapist may be practicing 'defensive medicine.' A good idea is to obtain a note from your family doctor telling your PT that use of iontophoresis is okay.
Ed

Re: do cortizone shots and iontophoresis effect diabetes?

Daniel C. on 7/03/02 at 00:45 (089000)

Thank you for your help, Dr. Davis!

My PT refuses to listen to anyone. She told me that my doctors may disagree with her. She is very adamant about not doing it. She told me, 'I am the PT treating you and I refuse to take the risk.' All the stretching exercises (drawing alphabets in the air with my toes, scrunching my toes, etc) and icing does not help. I tried to change rehab centers. But, my pcp won't okay it. I have an hmo plan.

A physiatrist came up with the tarsal tunnel syndrome diagnosis. He recommended ten sessions of iontophoresis and going back to my podiatrist for custom arch supports. At this point, I am wondering if it would be a better idea to see my podiatrist and discuss the possibility of receiving a cortizone shot.

Again, thank you Dr. Davis for all your help.

Re: do cortizone shots and iontophoresis effect diabetes?

Ed Davis, DPM on 6/29/02 at 17:33 (088775)

Cortisone shots allow significantly more 'cortisone' to get into the bloodstream than iontophoresis. I would avoid use of cortisone in a brittle (hard to control) diabetic but would not worry about its use in a person with borderline diabetes. The effect on blood sugar is transient.

Iontophoresis would lead to what is generally an insignificant effect on blood sugar levels. Your physical therapist may be practicing 'defensive medicine.' A good idea is to obtain a note from your family doctor telling your PT that use of iontophoresis is okay.
Ed

Re: do cortizone shots and iontophoresis effect diabetes?

Daniel C. on 7/03/02 at 00:45 (089000)

Thank you for your help, Dr. Davis!

My PT refuses to listen to anyone. She told me that my doctors may disagree with her. She is very adamant about not doing it. She told me, 'I am the PT treating you and I refuse to take the risk.' All the stretching exercises (drawing alphabets in the air with my toes, scrunching my toes, etc) and icing does not help. I tried to change rehab centers. But, my pcp won't okay it. I have an hmo plan.

A physiatrist came up with the tarsal tunnel syndrome diagnosis. He recommended ten sessions of iontophoresis and going back to my podiatrist for custom arch supports. At this point, I am wondering if it would be a better idea to see my podiatrist and discuss the possibility of receiving a cortizone shot.

Again, thank you Dr. Davis for all your help.